22-yr-old, TSH 3.4, feel like an old lady- could I have a thyroid problem?
My health has been steadily declining for about a year now. At the request of my naturopath, I finally got my thyroid tested. My results are as follows:
TSH: 3.4 (0.450-4.50) uIU/mL (was 0.95 one year ago when the lousy health was just starting)
Free T4: 1.21 (0.82-1.77) ng/dL
Free T3: 2.9 (2.0-4.4) pg/mL
Thyroid Peroxidase (TPO) Ab: 8 (0-34) IU/mL
Antithyroglobulin AB: <20 (0-40) IU/mL
The naturopath claims that my TSH is high for my age, but other than that things look OK. I've booked an appointment with a random endo (in a month, ugh) to get more tests done and go over these results, as I have so many symptoms:
-diffuse hair, eyelash, and eyebrow loss for 4+ months
-straw-like hair (used to be oily)
-slow, incomplete digestion, reflux
-thick, scalloped tongue
-no energy, feel "slow" and "foggy" 90% of the time, need to nap
-persistent, sometimes extreme anxiety and moodiness/irritability
-trouble sleeping (either too long or too little)
-papery, weak skin prone to scarring, heals VERY SLOWLY
-horrible facial acne
-trouble regulating temperature (get cold and hot easily, boyfriend says I feel really warm a lot)
-underweight/can never put on weight
-numerous stretch marks on knees and thighs despite never being overweight
I eat very healthy (meat, fish, eggs, veggies, fruits, good fats, no dairy, grains or gluten) and get some exercise a few times per week, yet I feel like an old lady!
Could this be a thyroid problem, given my test results? What other tests would you recommend?
Any help would be much appreciated, as this is driving me batty; thank you so much in advance!
Based on those symptoms and your test results I'd say that as a start you need meds to increase your FT3 level enough to relieve symptoms. The FT4 level could be tweaked as well, but FT3 is needed more, which indicates that you are not converting T4 to T3 adequately.
Be aware that all Endos do not specialize in thyroid problems. Many specialize in diabetes. If you will identify the area you live in, perhaps members could recommend a good thyroid doctor in your area.
The anxiety, fatigue, achy bones, insomnia, reflux, etc. have been attributed to magnesium deficiency. This mineral and electrolyte is more important than you might think. Check that you can take at least the RDI or increase magnesium-rich foods in your diet. The best forms are: Taurate, Glycinate and Citrate.
In general, you should make sure your diet is healthy, with fruit, veggies, fish, etc.
Thank you for your reply! I didn't know that many endos don't deal with thyroid problems. I'm from the Boston, Massachusetts area, and would be grateful for any suggestions for good doctors if anyone is from around here.
Thank you for your suggestions! I actually take 400mg of Magnesium Glycinate nightly with my dinner, and have done so for a few weeks with little effect. I take 1000mg Vit. C and a B-Complex during the day, as well. I eat very healthy, as well: meats, healthy fats, veggies, fruits, nuts, eggs, fish, and not much else. That's why these symptoms are so puzzling. :(
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.